Orthostatic intolerance help(super heavy legs upon standing)

keenly

Senior Member
Messages
769
Likes
836
Location
UK
What has helped? What has made you worse?

I have been using nytol for many months now and mine has gone MUCH worse. As soon as I stand my legs are so heavy I can bearely move.

Something to do with choline?
 

Judee

Senior Member
Messages
1,439
Likes
3,475
Location
Great Lakes
I've been using Huperzine-A after @Learner1 talked about it in her post here: https://forums.phoenixrising.me/thr...0-on-exercise-intolerance.80052/#post-2273611

I only take it every other day because I think I've read we could build tolerance to it. I do notice a difference on the days I miss. It is definitely harder to stand.

Careful if you have eye issues like double vision or anisocoria though. I recently took it two days in a row to get me through a rough time when taking care of my mom while she was in the hospital and it made the double vision much worse maybe because it acts as some type of vasoconstrictor. I'm not sure. I just know it constricted my pupils and made them very small.
 

Learner1

Senior Member
Messages
4,819
Likes
8,500
Location
Pacific Northwest
@Judee Glad it helps. The main effect of Huperzine A is to increase available acetylcholine. My neurologist researched it after I was unable to get compounded pyridostigmine, and suggested I try 200 mg a day, which is the typical dose used for Alzheimer's patients. I think most of the supplements out there come in this dose. Have you maybe tried taking a 100 mg a day?

I have been on it for about 18 months, and haven't had any experience with buildup. I also take Benadryl for mast cells, which can reduce acetylcholine, so I think I have a decent balance. Maybe you just need a little less. Or maybe something else is out of balance.

I have hyper POTS with high blood pressure and have not found Huperzine A to be a vasconstrictor.
 

keenly

Senior Member
Messages
769
Likes
836
Location
UK
@Judee Glad it helps. The main effect of Huperzine A is to increase available acetylcholine. My neurologist researched it after I was unable to get compounded pyridostigmine, and suggested I try 200 mg a day, which is the typical dose used for Alzheimer's patients. I think most of the supplements out there come in this dose. Have you maybe tried taking a 100 mg a day?

I have been on it for about 18 months, and haven't had any experience with buildup. I also take Benadryl for mast cells, which can reduce acetylcholine, so I think I have a decent balance. Maybe you just need a little less. Or maybe something else is out of balance.

I have hyper POTS with high blood pressure and have not found Huperzine A to be a vasconstrictor.
Yes I think this is the issue with myself, maybe?
 

Pyrrhus

Senior Member
Messages
1,084
Likes
2,731
Location
U.S., Earth
If you would like more information on orthostatic intolerance, you can read:
https://me-pedia.org/wiki/Orthostatic_intolerance

The simplest things to try are electrolyte drinks for increasing blood volume and support stockings for improving venous return from the legs.
(If you try an electrolyte drink, don't use some sugary junk like Gatorade, instead use a high-quality fluid replacement mix like Vitalyte.)

Hope this helps.
 

Learner1

Senior Member
Messages
4,819
Likes
8,500
Location
Pacific Northwest
The simplest things to try are electrolyte drinks for increasing blood volume and support stockings for improving venous return from the legs.
This only works if one has LOW blood pressure and blood volume. It can be dangerous for those who have high blood pressure forms of OI. And, even so, many if us are also on a variety of beta blockers.

Support stockings keep blood from pooling in lower extremities because they're squashed and there isn't room for the fluid. Long term use of compression garments can lead to other issues. Best to work on addressing the issue, not just masking the symptoms.
 
Messages
56
Likes
76
Is the dysautonomia mitochondrial related? I read somewhere that low energy production causes problems with the process of compensatory mechanisms of standing and so the sympathetic system takes over and causes further problems.

I am the same, was fine up until a month ago then had a really bad crash and have been very bad with e tremors, extreme fatigue and unbearable OI, feel like my head is swimming in a fish tank, very spaced out..
 

Pyrrhus

Senior Member
Messages
1,084
Likes
2,731
Location
U.S., Earth
Is the dysautonomia mitochondrial related? I read somewhere that low energy production causes problems with the process of compensatory mechanisms of standing and so the sympathetic system takes over and causes further problems.
"Dysautonomia" just means that there is a dysfunction in the autonomic nervous system. In this case, the part of the autonomic nervous system that is not working are the nerves that are supposed to constrict the leg veins upon standing. This constriction would push blood up against gravity to maintain blood flow in the head.

The autonomic nervous system includes both the sympathetic nervous response and the parasympathetic nervous response, but it also includes many many other autonomic responses that don't fit into either sympathetic or parasympathetic.

Dysautonomia can be caused by mitochondrial problems in the nerves, but it can also be caused by many other things as well.

Hope this helps.